Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2003, 6:42 AM CDT for Roberts County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 6:42 AM CDT (11:42 UTC)
- Expired
- Jul 20, 2003, 7:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 201142 SVRABR SDC109-201215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 642 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 715 AM CDT * AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF SISSETON...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PEEVER AROUND 650 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4578 9722 4554 9724 4534 9667 4559 9685 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:22 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 20, 3:22 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SUN JUL 20 2003 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT MAIN CONCERN WITH THE SHORT TERM PERIOD IS THE CONVECTION MOVING THROUGH THE AREA THIS MORNING. STRONG INSTABILITY ALONG THE FRONT CURRENTLY MOVING THROUGH THE AREA HAS COMBINED WITH AN ABUNDANCE OF MOISTURE TO SET OFF NUMEROUS THUNDERSTORMS OVER THE EASTERN CWA. MORE COMING IN FROM NORTH DAKOTA AT THIS TIME...SO WILL KEEP MENTION OF THUNDERSTORMS GOING INTO THE MORNING HOURS FOR THE EAST. A BROAD UPPER HIGH WILL REMAIN OVER THE WESTERN UNITED STATES THROUGH THE PERIOD...WITH A TROUGH DIGGING SOUTHWARD OVER THE OHIO VALLEY. THIS TROUGH DOES PUSH OFF A BIT TO THE EAST BY TUESDAY...ALLOWING THE HIGH TO BUILD SLIGHTLY TO THE EAST AND INTO THE PLAINS. AT THE SURFACE...HIGH PRESSURE WILL MOVE IN BEHIND THE EXITING FRONT TONIGHT...THEN REMAINS DOMINANT UNTIL TUESDAY NIGHT. AT THAT TIME...A FRONTAL BOUNDARY SLIDES INTO WESTERN NORTH DAKOTA AND LOOKS TO BE THE NEXT WEATHER MAKER IN THE EXTENDED PERIOD. .LONG TERM...WEDNESDAY THROUGH SATURDAY DID NOT DO MUCH WITH THIS PERIOD WITH LIMITED TIME DUE TO CURRENT SEVERE WEATHER IN THE AREA AND MODELS STILL INDICATING A FAIRLY MUDDLED PICTURE...ESPECIALLY FROM THURSDAY ON. THE AFOREMENTIONED FRONTAL BOUNDARY SHOULD MOVE THROUGH THE CWA WEDNESDAY NIGHT AND THURSDAY...WITH A BROAD AREA OF LOW PRESSURE SETTING UP OVER THE REGION FRIDAY AND SUNDAY. DID NOT CHANGE CURRENT PRECIPITATION FORECAST...AND ONLY MADE MINOR ADJUSTMENTS TO WINDS AND TEMPERATURES TO FIT WITH TIMING OF FRONTAL PASSAGE. .ABR...NONE. PARKIN
Hazardous weather outlook, Jul 20, 5:25 AM CDT, 1 hour 17 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 525 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS FAR NORTHEASTERN SOUTH DAKOTA THROUGH THE MORNING HOURS. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. THE STORMS ARE EXPECTED TO BE OUT OF THE AREA BY MIDDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AFTER THIS MORNING. PARKIN
In the hours before
Local storm report, Jul 20, 2:00 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0200 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM BRADLEY SD 0.75 IN HAIL
07/20/03 CLARK
GILLESPIELocal storm report, Jul 20, 2:01 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0201 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM CLARK SD 0.75 IN HAIL
07/20/03 CLARK
GILLESPIELocal storm report, Jul 20, 4:20 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0420 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 AM FRANKFORT SD 0.75 IN HAIL
07/20/03 SPINK
0315 AM 4 W CASTLEWOOD SD 0.75 IN HAIL
07/20/03 HAMLIN
0343 AM GARY MN 0.75 IN HAIL
07/20/03 NORMAN
0330 AM SW CASTLEWOOD SD 0.75 IN HAIL
07/20/03 HAMLIN
GILLESPIELocal storm report, Jul 20, 6:42 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
642 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM 12 NW BRITTON SD 1.25 INCH HAIL
07/20/03 MARSHALL
0415 AM 12 NW BRITTON SD WIND DAMAGE
07/20/03 MARSHALL 60 FOOT FREE STANDING
RADIO TOWER BLOWN DOWN AND
SILAGE WAGON MOVED 200 FEET
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Walworth | 43 min |
| Jul 20, 1:06 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jul 20, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 45 min |
| Jul 20, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 38 min |
| Jul 20, 1:41 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jul 20, 1:55 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jul 20, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 58 min |
| Jul 20, 2:09 AM CDT | Severe Thunderstorm Warning | ABR | Day | 51 min |
| Jul 20, 2:36 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 54 min |
| Jul 20, 3:12 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 63 min |
| Jul 20, 3:22 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 38 min |
| Jul 20, 3:34 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 26 min |
| Jul 20, 3:34 AM CDT | Tornado Warning | ABR | Marshall | 41 min |
| Jul 20, 4:02 AM CDT | Severe Thunderstorm Warning | ABR | Day | 58 min |
| Jul 20, 4:04 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 26 min |
| Jul 20, 4:23 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 52 min |
| Jul 20, 4:32 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 58 min |
| Jul 20, 4:47 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 43 min |
| Jul 20, 5:09 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 21 min |
| Jul 20, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 40 min |
| Jul 20, 5:31 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 44 min |
| Jul 20, 6:30 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 15 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.